Can someone please explain the physio behind this? I can't find a good answer anywhere, and I'm talking myself in circles trying to ration it out.
Thanks in advance!
To expand what the other poster said:
Loop diuretics like furosemide inhibit NKCC.
Well, as you reabsorb potassium, some will diffuse back into the lumen. This diffusion creates a positive potential in the lumen (K -----> lumen +). Losing this positive potential means that calcium will tend to fill its void, meaning more calcium will be excreted and less will be reabsorbed.
As for thiazides, on the basolateral side (not the apical / lumen side) of the distal convoluted tubule, there is a sodium/calcium exchange transporter. Well, because this diuretic acts to block NaCl reabsorption, there will be a lack of sodium inside the distal tubule cells (as more NaCl is excreted with water). These cells will then tend to use this basolateral exchanger to bring in more Na. Well, that means they will have less calcium in them (and more calcium will be brought into the interstitium). The new lack of calcium inside the cell (and corrected sodium) will tend to increase calcium reabsorption from the lumen into the distal tubule cells. Therefore increasing overall calcium in the body.
The other mechanism described occurs in the proximal tubule, the thiazide-induced volume depletion leads to enhanced sodium reabsorption and passive calcium reabsorption alongside.